methotrexate steroids and feeling awful

I started methotrexate last Saturday. The rheumatologist gave me a low dose of steroids on Tuesday. Aches were a lot better by Wednesday. started night sweats on Tuesday night by Thursday morning feeling very sick, can't eat properly because I feel worse, last proper meal Wednesdy. Feel groggy weak listless 'out of it'. dr saw me this morning I have no signs of infection. he thinks it is either to do with RA or reaction to drugs. I have omneprazole and anti nausea tablets. he is hoping things will improve. I don't think I can cope with this if it goes on. all I can eat is small amounts of lentil soup but often feel worse afterwards. I have been in bed for the week. Getting up I become whoozy and need to lie down again. I thought I might reduce steroids to see if it is that. If it is the methotrexate has any one gone through this. does it get better I can't bear too much longer like this. dreading taking the methotrexate tonight it feels like putting poisen into me. I can feel th aches and inflammation are reduced in my body but these other symptoms are awful. Any advice thankyou. maywing

7 Replies

oldestnewest
  • A lot of us do struggle to get used to Methotrexate, and do have horrid side effects to start with. But for most people this does wear off after a few weeks. I started on a very low dose of about 10mg for the first couple of weeks, and then it was slowly increased until I got to where I am now. And I did feel quite weird to start with, with headaches and very foggy headed. But it only lasted a few weeks and I found it manageable. However only you can decide whether these effects are just too much, and if you're worried then do phone your rheumy team before you take the next dose, it's always worth telling your rheumy team anyway, and if you feel that the side effects are just too unpleasant then there are other drugs. Hope you feel better soon. Polly

  • Hi there you sound very much like I was when taking methortexate. For me I tried the tablet form for a few months then went onto a lose dose of injection. I tried to tolerate the side effects for a few month as the methortexate worked well on my joints. But I had no quality of life spent most my days in bed wiped out. I had horrendous hot flushes feeling sick couldn't eat. Spaced out. Then I spoke with my consultant and he said my choice if I wanted to try something else. We are all different and some people after a few weeks can tolerate side effects and take methortexate for years. Works well. It's what works For you. I always found with steroid injection I was ok no bad side effects had some good days, a bit teary mood swings but unfortunately these dont slow the disease down. Only good for inflammation. You should have a chat with your rheumy nurse explain how you feel and take it from there. Good luck and sending you hugs. Nicola x x x

  • Hi Maywing,

    I've been on mtx for some time now so am having to think back quite a way to remember the affect it had on me to start with.

    I'm pretty certain that I used to get so wiped-out to the point of being fit for nothing (usually 2 days after taking the tabs). It improved with time so I really hope it does for you too.

    As the others have advised though, talk to your rheumy team and whatever you do don't reduce your steroids without speaking to someone first. They should be reduced under a controlled conditions but may also be contributing to you feeling over heated at night. Make sure you keep your fluids up, it will help flush out your system.

    It's a misery isn't it? You have our sympathy and support through it Maywing and give that rheumy team a call. Good luck. Judy

  • thank you so much for your replies it really is such a support to hear from other people. I've just plucked up courage and taken the second dose......... I can speak to my rheumy nurse on Tuesday and my G.P is very good so I can speak to him too. it is hard dealing with all this when you have a young child, my husband is a great support and friends ,family. Thankyou will keep posting. maywing

  • Let me know how you get on....good luck take care Nicola:-).

  • hello

    Give it a little more time, I do not know if you are injecting or tablets for MXT, they can change the delivery of the medication, the injections are supposed to be less a problem than tablets. There are many other medications they can give if MXT is no good.

    If still bad in the next few days phone RA nurse and she will decide the best action to take

    Good Luck

    BOB

  • still not good. feeling very sick, have eaten a bit more but still awful. thankyou for your replies. maywing

You may also like...